Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 20, 1999, 6:24 PM CDT for Saline County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1999, 6:24 PM CDT (23:24 UTC)
- Expired
- May 20, 1999, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 202317 FFWICT KSC169-210215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 624 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 915 PM CDT * AT 620 PM CDT WEATHER SERVICE RADAR INDICATED IN EXCESS OF 2 INCHES PER HOUR FALLING ACROSS SALINE COUNTY. STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SALINE COUNTY AND ADDITIONAL VERY HEAVY RAINFALL IS LIKELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. MRU
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:50 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 20, 3:50 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT THU MAY 20 1999 MAIN FOCUS WILL BE ON LIKELYHOOD OF CONVECTION ACROSS THE FCST AREA TONIGHT INTO FRIDAY. WATER VAPOR/VISIBLE SATELLITE IMAGERY DETAILS A SIGNIFICANT SHORTWAVE TROUGH MOVING SLOWLY EASTWARD OVER THE OK/TX PNHNDLS AND WRN KS AS OF 18Z. SFC LOW WAS NEAR GUYMON OKLAHOMA WITH A STATIONARY FRONT EXTENDING NWD FROM THE LOW ACROSS NWRN KS THRU CENTRAL NE. A DRYLINE EXTENDS SWD FROM THE LOW. TSTMS WERE DEVELOPING ALONG THE COLD FRONT IN AN AREA OF LOW LVL MOISTURE CONVERGENCE WITH STRONG UPPER LEVEL DIFFLUENCE ALSO AIDING IN PRODUCING LARGE SCALE UVV'S TO WRN KS. LOW LVL MOISTURE AXIS IS SPREADING EAST ACROSS CNTRL KS AHEAD OF THE SHORTWAVE TROUGH. LAPS SOUNDINGS CONFIRM 12Z MODEL DATA WITH ATMOSPHERE BECOMING MODERATELY UNSTABLE THIS AFTERNOON INTO TONIGHT ACROSS CNTRL THRU SERN KS. THIS IN RESPONSE TO WEAK MID LVL CAA AND INCREASING SFC DWPTS. EXPECTING CONVECTION TO BECOME FAIRLY WIDESPREAD AS WEAK LOW LVL MOISTURE CONVERGENCE OCCURS WITH COLD FRONT MOVG EWD ACROSS THE STATE TONIGHT. WL LIKELY SEE AN MCS EVOLVE BY EVENING AND MOVE ACROSS THE FCST AREA. WITH PRECIPITABLE WATER VALUES OF 1 TO 1.5 IN AND SOME POTENTIAL ECHO TRAINING ALONG FRONT...WL RETAIN MENTION OF LOCALLY HEAVY RAINFALL TONIGHT. ATTM...LOOKING FOR WIDESPREAD 1-1.5 INCH RAINS ACROSS CNTRL AND S-CNTRL KS TONIGHT WITH UP TO 1 INCH OVER SERN KS LATER TONIGHT. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH MOST AREAS TONIGHT. SOME CONCERN A FEW RIVERS IN S-CNTRL KS COULD SEE SIGNIFICANT RISES FROM TONIGHTS RAINS. HAVE COORDINATED WITH RFC TULSA AND WILL HOLD OFF ON ANY FLOOD WATCHES ATTM. WILL SEE HOW EVENING MODELS HANDLE FCST QPF AND CONTINUE TO MONITOR. EXPECT LIKELY TO CATEGORICAL POPS AREAWIDE TONIGHT SIMILIAR TO PREVIOUS FCST. FOLLOWING THE NGM MODEL WHICH SEEMS TO HANDLE THE COLD FRONT THE BEST THRU THE PD WITH ETA TOO AGGRESSIVE AND AVN PSBLY TOO SLOW. NGM ALSO DID WELL WITH WRN KS/WRN OK PRECIPITATION FCST LAST NIGHT COMPARED TO ETA/AVN. OTHERWISE...CLEARING OVER CNTRL SECTIONS FRIDAY WITH MENTION OF MORNING RAIN PSBL SERN KS. COLD FRONT SHOULD EXIT SERN SECTIONS FRI PM. FRONT IS INDICATED TO STALL OUT OVER OK INTO THE TX PNHNDL FRI NIGHT...THEN WEAKEN OUT AS SRLY FLOW RETURNS TO KS SATURDAY. AVN 60-72 HR INDICATES LOW LVL THETA-E RIDGE BUILDS NWD BACK INTO KS SATURDAY INTO SAT NIGHT AHEAD OF NEXT COLD FRONT IN NW FLOW ALOFT. A CHANCE OF SHOWERS/TSTMS APPEARS WARRANTED SAT NIGHT WITH FROPA...THEN CLEARING AND DRY FOR THE EXTENDED PD. FCSTID = 9/CARUSO ICT 60 76 58 83 / 80 20 0 10 HUT 58 76 58 83 / 80 20 0 10 EWK 59 76 58 82 / 80 20 0 10 EQA 61 76 58 82 / 80 20 0 10 WLD 61 76 58 83 / 80 20 0 10 RSL 55 75 56 83 / 80 10 0 10 GBD 55 75 56 83 / 80 10 0 10 SLN 56 74 56 82 / 80 10 0 10 MPR 58 74 56 83 / 80 10 0 10 CFV 63 78 60 83 / 70 40 0 10 CNU 62 77 59 82 / 70 40 0 10 K88 62 76 59 81 / 70 40 0 10 .ICT...NONE.
In the hours before
Local storm report, May 20, 5:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 3 SSW BUNKER HILL KS 0.75 INCH HAIL
05/20/99 RUSSELL REPORTED BY PUBLIC
0425 PM 2 NE HOISINGTON KS 0.75 INCH HAIL
05/20/99 BARTON REPORTED BY AGTAP SPOTTER
0525 PM ELLSWORTH KS 0.75 INCH HAIL
05/20/99 ELLSWORTH REPORTED BY AGTAP SPOTTER
WIGHTMANLocal storm report, May 20, 5:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 3 SSW BUNKER HILL KS 0.75 INCH HAIL
05/20/99 RUSSELL REPORTED BY PUBLIC
0425 PM 2 NE HOISINGTON KS 0.75 INCH HAIL
05/20/99 BARTON REPORTED BY AGTAP SPOTTER
0525 PM ELLSWORTH KS 0.75 INCH HAIL
05/20/99 ELLSWORTH REPORTED BY AGTAP SPOTTER
WIGHTMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| May 20, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 20, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| May 20, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 67 min |
| May 20, 5:46 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth | 3 hr |
| May 20, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 63 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.